Colorado, 2020

High Wind in Colorado, June 27, 2020

June 27, 2020 · NWS GJT · 1 event in 1 county or zone

Yet another midlevel disturbance lifted across western Colorado and produced scattered showers and thunderstorms. Gusty outflow winds were the primary threat from activity with some showers producing gusts that met high wind criteria.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Yet another midlevel disturbance lifted across western Colorado and produced scattered showers and thunderstorms. Gusty outflow winds were the primary threat from activity with some showers producing gusts that met high wind criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 27, 4:52 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 27, 4:52 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
552 PM MDT Sat Jun 27 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 249 PM MDT Sat Jun 27 2020

A mid-level shortwave tracking eastward over the forecast area
today has resulted in numerous showers and thunderstorms over the
San Juan Mountains from late morning into the afternoon.
Elsewhere, showers/virga was detected over southeast Utah and
while isolated sowers moved over the Flat Tops and southern Park
Range.

This activity will decrease markedly this evening as subsidence
settles over the area in the wake of the shortwave trough while
diurnal cooling stabilizes the atmosphere. Some light showers may
redevelop late tonight as difluent flow aloft develops ahead of a
mid-level closed low digging southward over the Pacific Northwest.

The PacNW system shifts southeastward on Sunday driving a cold
front ahead of it to just north of the Uinta Mountains by 00Z/Mon.
Strengthening southwest winds aloft precede the system and 7h
winds to 45 knots indicated over northwest Colorado and east-
central Utah. Showers/virga and thunderstorms breaking out during
the afternoon are likely to yield strong and gusty winds above 45
mph with localized severe winds possible. Even in the absence of
the additive adiabatic contribution of moist convection, pre-
frontal flow strong enough to warrant Wind Advisories for portions
of northwest Colorado and east-central Utah. These have been
hoisted with this package. While the northwest portion of the
forecast area is favored dynamically, instability showers and
thunderstorms are expected to develop over the western Colorado
mountains, especially those forming the Continental Divide.

The closed low to the northwest moves over southern Idaho Sunday
night. As a result, the gradient, both at the surface and aloft
remain strong and guidance suggest breezy to windy conditions may
continue over southeast and east-central Utah overnight.
Meanwhile, drying and diurnal cooling will bring an end to shower
and thunderstorm activity over all but the eastern Uinta Mountains
where the cold front remains stalled according to models.

Expect temperatures to run a bit above normal again on Sunday with
relatively mild overnight lows both tonight and Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 249 PM MDT Sat Jun 27 2020

A deep trough centered over southwestern Montana on Monday morning
will slowly lift northeast through Wednesday. Moisture will
slowly increase on Monday across the north. However, the southwest
gradient will remain in place over the region bringing gusty
southwest winds with critical fire weather conditions persisting
across the southern half of eastern Utah and most of southwestern
Colorado during the day, as detailed in the Fire Weather section
below. As moisture increases, expect a slight chance/chance of
showers and thunderstorms over the higher terrain and the north,
with the Uinta mountains favored. The trough passage will occur
Monday night with cooler temperatures and diminishing winds behind
the trough. Models diverge a bit on Tuesday with the EC showing a
wetter solution than other models. The blended approach has a
slight chance/chance threat of showers and thunderstorms over the
higher terrain and north on Tuesday. As drier air moves over the
area, a slight chance of late-day showers and thunderstorms will
be possible over the mountains and north on Wednesday. Cooler
temperatures are expected on Tuesday and Wednesday.  The longwave
pattern remains persistent as another deep trough impacts the
Pacific Northwest states by Thursday. Weak southwest flow will
develop over the region ahead of this trough on Thursday and
continue with a slow warm-up into the weekend. Model consensus is
showing this system taking a more northerly track with less impact
for the forecast area than the previous trough. However, models
are advertising an increase of moisture from the south which may
lead to more widespread coverage of late-day showers and
thunderstorms into the weekend, especially, across the mountains
and south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 552 PM MDT Sat Jun 27 2020

Numerous showers and thunderstorms will continue over the
Southwest San Juan Mountains and surrounding valleys through
approximately 03Z this evening with isolated coverage elsewhere.
In storms, expect brief heavy rain which will lower CIGS/VIS and
gusty outflow winds up to 45 knots. Mid and high level clouds will
persist through the remainder of the period. A strong disturbance
will dig into the Great Basin on Sunday which will lead to gusty
southwest winds across the region after 15Z. Wind gusts of 30 to
40 knots will be possible across the majority of the region with
gusts exceeding 45 knots across the north.

&&

.FIRE WEATHER...
Issued at 249 PM MDT Sat Jun 27 2020

A system moving from the Pacific Northwest to the northern
Rockies will bring strong southwest winds Sunday and Monday. Dry
air and above normal warmth combined with strong winds and dry
fuels will bring critical fire weather conditions to much of the
region both days. Some dry thunderstorms are possible, though
they will be mainly confined to the mountains. The system lifts
northeastward Tuesday and with cooler temperatures, critical fire
conditions become more spotty.

No changes were made with respect to RFW's for Saturday, however
have hoisted a Red Flag Warning for southeast Utah and portions of
southwest Colorado for Sunday afternoon and evening. Less clear if
critical fire weather conditions will be met in west-central
Colorado, so have opted for a Fire Weather Watch for those areas.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 9 PM MDT Sunday for COZ202-203-207-
     290-292.

     Red Flag Warning from noon to 9 PM MDT Monday for COZ207-290.

     Wind Advisory from noon to 9 PM MDT Sunday for COZ001>003.

     Fire Weather Watch from Monday afternoon through Monday evening
     for COZ203-292.

UT...Red Flag Warning from noon to 9 PM MDT Sunday for UTZ487-490-491.

     Red Flag Warning from noon to 9 PM MDT Monday for UTZ490-491.

     Wind Advisory from noon to 9 PM MDT Sunday for UTZ025-027.

&&

SHORT TERM...NL
LONG TERM...MPM
AVIATION...MMS
FIRE WEATHER...NL

In the hours before

Special weather statement, Jun 27, 3:55 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
455 PM MDT Sat Jun 27 2020

UTZ023-272330-
Eastern Uinta Mountains UT-
455 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UINTAH AND WEST
CENTRAL DAGGETT COUNTIES UNTIL 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Manila, moving southeast at 20 mph.

Frequent cloud to ground lightning and wind gusts of 50 to 55 mph
will be possible with this storm.

This storm will remain over mainly rural areas of north central
Uintah and west central Daggett Counties.

LAT...LON 4074 10947 4053 10972 4076 10998 4085 10989
TIME...MOT...LOC 2255Z 299DEG 16KT 4075 10984

MS
Special weather statement, Jun 27, 7:26 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
826 PM MDT Sat Jun 27 2020

COZ003-006-009-017-280300-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
826 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA COUNTY UNTIL
900 PM MDT...

At 826 PM MDT, trained weather spotters reported a cluster of
showers and thunderstorms near Palisade, or near Grand Junction,
moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these showers and
storms.

Locations impacted include...
Grand Junction, Fruita, Palisade, Loma, Cameo, Fruitvale, Clifton,
Orchard Mesa, Whitewater, Glade Park and Redlands.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 12 and 45.
 U.S. Highway 50 in Colorado between mile markers 32 and 44.
 Colorado 139 between mile markers 1 and 4.
 Colorado 141 between mile markers 144 and 162.

LAT...LON 3912 10897 3934 10869 3911 10823 3884 10850
TIME...MOT...LOC 0226Z 300DEG 15KT 3907 10845

MS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Valley

When
June 27, 7:32 PM MST to 7:42 PM MST
Where
Grand Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A peak wind gust of 60 mph was measured by the automated weather station at the Grand Junction Regional Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890848.